Wisconsin, 2025

Hail and Damaging Winds in Wisconsin, May 15, 2025

May 15, 2025 · NWS DLH · 17 events in 5 counties and zones

An area of low pressure in western Minnesota brought severe storms to the Northland the afternoon and evening of the 15th. Most of the damage was to trees across the region that led to downed power lines and minor damage to structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure in western Minnesota brought severe storms to the Northland the afternoon and evening of the 15th. Most of the damage was to trees across the region that led to downed power lines and minor damage to structures. A measured wind gust of 79 mph was reported by a sensor located above the tree tops near Clam Lake during one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 15, 2:17 PM CST, 56 minutes earlier. Its key messages:

  • A line of severe thunderstorms is expected to move northeast across northwest Wisconsin and northeast Minnesota this afternoon and evening. Damaging winds, large hail, and isolated tornadoes are the threats.
  • Rain begins today with a brief break behind today's storms, with widespread lighter rain returning tonight through Saturday morning. Up to an inch and a half of rain possible.
  • Cooler weather for the weekend with Saturday night and Sunday night lows lows near freezing for portions of the region with frost expected. Even a little snow will mix in for the Arrowhead Saturday night into morning.
Area forecast discussion, May 15, 2:17 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
317 PM CDT Thu May 15 2025

.KEY MESSAGES...

- A line of severe thunderstorms is expected to move northeast
  across northwest Wisconsin and northeast Minnesota this
  afternoon and evening. Damaging winds, large hail, and
  isolated tornadoes are the threats.

- Rain begins today with a brief break behind today's storms,
  with widespread lighter rain returning tonight through
  Saturday morning. Up to an inch and a half of rain possible.

- Cooler weather for the weekend with Saturday night and Sunday
  night lows lows near freezing for portions of the region with
  frost expected. Even a little snow will mix in for the
  Arrowhead Saturday night into morning.

&&

.DISCUSSION...
Issued at 317 PM CDT Thu May 15 2025

Rest of Today - This Evening:

Deep low pressure centered over southeastern North Dakota will
largely spin in place through this evening as an occluded front
lifts northeast through the Northland. Along and north of this
front, a narrow warm sector has developed in central Minnesota
down to the Twin Cities metro area, with MLCAPE of 1000-2000
J/kg and effective bulk shear of 35 to 45 kt. The 18Z MPX
sounding depicts a favorable hodograph for development of low-
level rotation, with 0-1km SRH of 211 m^2/s^2 and 0-3km SRH of
306 m^2/s^2. Scattered pre-frontal discreet storms have
developed north of the front in central MN where this
environment will be favorable for locally damaging wind gusts,
large hail (up to 1.5 inches), and a tornado or two through the
afternoon.

Eventually as the front moves northward, hi-res model guidance
favors storms in the Twin Cities metro area growing upscale into
a line of storms (QLCS) and tracking northeast through the
Northland, first in central and east-central MN by late
afternoon and then through north-central MN, northwest WI, and
the Arrowhead this evening. As the afternoon progresses, the
MLCAPE should build to 1800-2800 J/kg from the Brainerd Lakes to
northwest WI by late afternoon/early evening while shear remains
strong, as well as 0-1km and 0-3km SRH continuing to remain
favorable for low-level rotation and potential for a couple
tornadoes with any mesovorties that develop in the lines of
storms that move through. Damaging wind gusts of 60-70 mph
become increasingly likely with the line of storms later this
afternoon into evening in this strongly sheared and buoyant
environment, particularly in bowing segments of the storms.
Large hail up to half-dollar size is also possible, particularly
in northwest WI through early evening before better lapse rates
aloft diminish. The steeper lapse rates in central/northeast MN
tend to remain ahead of the line of storms, so while large hail
(quarters) are still possible there, the threat is lesser than
in NW WI.

By mid-late evening, instability should begin to wane as storms
move into the Iron Range, northern MN, and the Arrowhead, so the
severe threat should gradually drop off towards the 8-10pm
timeframe as storms move into those locations. Therefore, expect
the tornado potential to drop off by the time storms reach the
Iron Range, with the severe wind and hail threats dropping off
as storms near the International Border.

Tonight - Friday night:

Expect a lull in precipitation behind the line of storms later
this evening and tonight before more widespread, lighter
rainfall overspreads the Northland as the low-pressure treks
east across northern MN and Lake Superior. Steeper low-level
lapse rates in central MN could even be sufficient enough to
produce limited instability and a few thunderstorms embedded in
the rain there. Rainfall totals for this afternoon through
Friday night range from around 0.4" to around 1.25", with the
highest amounts (0.75-1.25") extending from St. Cloud to the
Brainerd Lakes, into the Twin Ports and parts of the North
Shore up to Silver Bay.

This Weekend - Next Week:

Spottier light rain lingers on the back side of the departing
low pressure for Saturday into Saturday night, with the
potential (20-40%) for light snow to mix in over the Arrowhead
Saturday night as colder air works in, though no snow impacts
are expected.

Seasonally cool temperatures, with highs in the 50s to mid 60s
and lows largely in the 30s persist Saturday through early next
week as a prolonged period of easterly surface winds persist.
There are frost and freeze concerns for Sunday and Monday
mornings, possibly the Arrowhead Tuesday morning as temperatures
drop into the low to mid 30s.

Another rain system is possible Tuesday - Tuesday night, but the
track of the low could trend just south enough that the
Northland could miss out on more widespread rain chances. Rain
chances range from 30-60%, highest in the southern half of the
Northland. Beyond early next week, expect a gradual warm up
again as the week progresses.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1255 PM CDT Thu May 15 2025

Dense fog near DLH has retreated to Lake Superior and is no
longer impacting the terminal. Low pressure to our southwest
will push a line of storms through the region this afternoon and
evening, moving from southwest to northeast. This line will
start out near BRD around 20Z and exit around CKC around to
cross from southwest to northeast starting around 19Z near KBRD
and exiting around 03Z near KCKC. Strongest storms should be
across NW WI back into central Minnesota where hail and strong
to severe winds could accompany the strongest storms. Lightning
and gusty winds will accompany all storms. Winds will turn from
easterly to southerly this evening, and remain southerly into
Friday.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 317 PM CDT Thu May 15 2025

Dense Fog continues on Lake Superior into this evening, with a
Dense Fog Advisory in effect for the Outer Apostles and far
western Lake Superior.

A short period of gales is forecast along the north shore
through early this evening, with small craft advisories until
late evening as well before winds weaken on the Lake. Strong to
severe storms also move across western Lake Superior this
evening, with large hail and gusty winds up to 40-50 kt as the
main threats. Storms exit later this evening.

Winds remain easterly to southeasterly into Friday and then
gradually veer to northwesterly Friday night into Saturday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
     145>148-150.
     Dense Fog Advisory until 10 PM CDT this evening for LSZ140>146-
     150.
     Gale Warning until 8 PM CDT this evening for LSZ140>144.

&&

DISCUSSION...Rothstein
AVIATION...Rothstein
MARINE...Rothstein
Hazardous weather outlook, May 15, 1:12 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
212 PM CDT Thu May 15 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161915-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
212 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Dense fog across western Lake Superior has spread into the Twin
Ports and will linger through the morning commute. T

his afternoon and evening severe storms are expected. The highest
risk is in northwest Wisconsin, but northeast Minnesota also is
under a marginal to slight risk. Tornadoes, large hail, and
damaging winds are all possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Frost advisories may be needed beginning Monday morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed today.

LSZ121-140>148-150-161915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
212 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Foggy conditions continue to spread across western Lake Superior.
A Marine Dense Fog Advisory is in effect.

Gales will be possible across North Shore prior to the onset of
thunderstorms this afternoon and evening. Some of these storms may
be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Enhanced northeasterly winds return Monday and may lead to
hazardous conditions for small vessels.

JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, May 15, 2:49 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
349 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             6 WSW Mcgrath           46.21N 93.39W
05/15/2025  E1.50 Inch       Aitkin             MN   Public

            Reported from Steels Nursery.

&&
Local storm report, May 15, 3:04 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
404 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             1 SW Crosslake          46.67N 94.11W
05/15/2025  U0.50 Inch       Crow Wing          MN   Public

            MPING Report.

&&

The radar

The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Burnett

When
May 15, 3:13 PM CST to 3:15 PM CST
Where
Burnett County, 2 mi NE of Trade River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.670, -92.650

Thunderstorm Wind, Burnett

When
May 15, 3:25 PM CST to 3:27 PM CST
Where
Burnett County, 3.85 mi E of Siren Burnett Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.830, -92.290

An eight inch diameter tree branch was down across a lane of Wisconsin Highway 70.

Thunderstorm Wind, Burnett

When
May 15, 3:28 PM CST to 3:30 PM CST
Where
Burnett County, 2.53 mi NW of Coomer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.780, -92.280

Several trees were down onto a roadway.

Thunderstorm Wind, Burnett

When
May 15, 3:29 PM CST to 3:31 PM CST
Where
Burnett County, 3.2 mi ENE of Webster
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.900, -92.310

Several trees were down on a road along with downed power lines.

Thunderstorm Wind, Washburn

When
May 15, 3:36 PM CST to 3:38 PM CST
Where
Washburn County, 0.48 mi E of Sarona
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
45.720, -91.790

Four trees were down at the reporter's location. One large poplar was uprooted, one was snapped at the base and one snapped midway up. The other was a medium maple tree. The neighbors had a medium white pine tree snapped four to six feet off the ground along with a birch tree snapped four to six feet up as well.

Thunderstorm Wind, Washburn

When
May 15, 3:37 PM CST to 3:38 PM CST
Where
Washburn County, 1.93 mi W of Long Lake
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
45.700, -91.760

Numerous trees were down at the spotter's location along with the power being out.

Thunderstorm Wind, Washburn

When
May 15, 3:43 PM CST to 3:45 PM CST
Where
Washburn County, 1.45 mi E of Sarona
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.720, -91.770

A photo was received showing several trees snapped near the trunk or uprooted.

Thunderstorm Wind, Washburn

When
May 15, 3:44 PM CST to 3:45 PM CST
Where
Washburn County, 0.69 mi N of Long Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.710, -91.720

Multiple birch and aspen trees were damaged. The trees were approximately 18 inches in diameter with some uprooted while others were snapped.

Thunderstorm Wind, Burnett

When
May 15, 3:48 PM CST to 3:50 PM CST
Where
Burnett County, 5.23 mi WNW of Gaslyn
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.950, -92.200

Several six inch diameter branches were broken off trees.

Thunderstorm Wind, Washburn

When
May 15, 3:54 PM CST to 3:55 PM CST
Where
Washburn County, 1.46 mi NNW of Trego
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.920, -91.830

A few trees were knocked down in the storm along with lawn furniture being tossed and damaged.

Thunderstorm Wind, Sawyer

When
May 15, 4:03 PM CST to 4:05 PM CST
Where
Sawyer County, 2.89 mi W of Radisson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.770, -91.260

A six inch diameter tree was down on the eastbound lane of Highway 70.

Thunderstorm Wind, Sawyer

When
May 15, 4:28 PM CST to 4:30 PM CST
Where
Sawyer County, 6.93 mi S of Loretta
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.780, -90.860

A tree was down along with light outdoor furniture and tools tossed around. The wind also shredded a tarp garage.

Thunderstorm Wind, Sawyer

When
May 15, 4:28 PM CST to 4:30 PM CST
Where
Sawyer County, 6.24 mi N of Winter
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.910, -91.010

A tree fell onto a cabin roof and twisted and broke an antenna.

Thunderstorm Wind, Bayfield

When
May 15, 4:38 PM CST to 4:40 PM CST
Where
Bayfield County, 3.65 mi NW of Namekagon
Measured
55 kt (63 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
46.260, -91.100

Two balsam trees were downed by the storm.

Thunderstorm Wind, Bayfield

When
May 15, 4:38 PM CST
Where
Bayfield County, 4.81 mi SE of Namekagon
Measured
60 kt (69 mph) measured gust
Reported by
COOP Observer
Coordinates
46.170, -90.980

Measured by an anemometer located 90 feet above the ground and above the tree tops.

Thunderstorm Wind, Bayfield

When
May 15, 4:41 PM CST
Where
Bayfield County, 4.34 mi SE of Namekagon
Measured
65 kt (75 mph) measured gust
Reported by
COOP Observer
Coordinates
46.180, -90.980

Measured by an anemometer located 90 feet above the ground and above the tree tops.

Thunderstorm Wind, Ashland

When
May 15, 5:08 PM CST to 5:10 PM CST
Where
Ashland County, Marengo
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.420, -90.820

A photo was received showing the top half of a large spruce tree that had been snapped off along with a large branch downed from another nearby tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256885, 1256886, 1256887, 1256888, 1256890, 1256889, 1256892, 1256891, 1256893, 1256894, 1256895, 1256896, 1256897, 1256898, 1256900, 1256901, 1256899.